Alert archive / Idaho / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 17, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 22, 2008, 2:11 PM MDT for Ravalli County, Montana; Idaho County, Lemhi County, Idaho. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 2:11 PM MDT (20:11 UTC)
- Expired
- Jul 22, 2008, 3:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Idaho County, ID, Lemhi County, ID, Ravalli County, MT
The radar
The Pocatello radar (KSFX), 230 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:39 PM MDT | HAIL 1.25 | 23 S Salmon, ID | A TRAINED SPOTTER REPORTED HAIL THAT WAS BETWEEN QUARTER AND HALF DOLLAR SIZED ALONG US HIGHWAY 93 NEAR ELK BEND. |
| Jul 22, 3:05 PM MDT | TSTM WND GST 66 | Salmon, ID | RAWS STATION IN SALMON REPORTED A WIND GUST OF 66 MPH AT 305 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 222011
SVRMSO
IDC049-059-MTC081-222115-
/O.NEW.KMSO.SV.W.0017.080722T2011Z-080722T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
211 PM MDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO...
LEMHI COUNTY IN EAST CENTRAL IDAHO...
SOUTHWESTERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 315 PM MDT/215 PM PDT/.
* AT 205 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 24 MILES WEST OF HALE GULCH EAST OF SHOUP TO 35
MILES SOUTHWEST OF LEMHI...OR ALONG A LINE EXTENDING FROM 39 MILES
WEST OF SALMON TO CHALLIS...AND WERE MOVING NORTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HALE GULCH EAST OF SHOUP AROUND 240 PM MDT...
SALMON AROUND 250 PM MDT...
NORTH FORK AND LEMHI AROUND 255 PM MDT...
LEADORE AROUND 300 PM MDT...
GIBBONSVILLE AROUND 305 PM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING/800 PM PDT TUESDAY EVENING/ FOR EAST CENTRAL IDAHO.
LAT...LON 4473 11410 4474 11423 4485 11421 4472 11439
4467 11437 4457 11448 4464 11473 4481 11482
4488 11474 4517 11473 4519 11508 4584 11403
4550 11376 4532 11373 4504 11344 4488 11346
4479 11333 4482 11323 4472 11315 4448 11381
TIME...MOT...LOC 2011Z 235DEG 37KT 4533 11461 4460 11413
$$
HENRY2 follow-up statements
000
WWUS55 KMSO 222058
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
258 PM MDT TUE JUL 22 2008
IDC049-059-MTC081-222115-
/O.CON.KMSO.SV.W.0017.000000T0000Z-080722T2115Z/
IDAHO ID-LEMHI ID-RAVALLI MT-
258 PM MDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM
MDT/215 PM PDT/ FOR SOUTHWESTERN RAVALLI...LEMHI AND SOUTHEASTERN
IDAHO COUNTIES...
* AT 256 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES WEST OF GIBBONSVILLE TO
LEMHI...OR ALONG A LINE EXTENDING FROM 30 MILES NORTH OF SALMON TO
26 MILES SOUTHEAST OF SALMON...AND WERE MOVING NORTHEAST AT 43 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GIBBONSVILLE AROUND 305 PM MDT...
LOST TRAIL PASS AROUND 310 PM MDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING/800 PM PDT TUESDAY EVENING/ FOR EAST CENTRAL IDAHO.
LAT...LON 4473 11410 4474 11423 4485 11421 4472 11439
4467 11437 4457 11448 4464 11473 4481 11482
4488 11474 4517 11473 4519 11508 4584 11403
4550 11376 4532 11373 4504 11344 4488 11346
4479 11333 4482 11323 4472 11315 4448 11381
TIME...MOT...LOC 2058Z 235DEG 37KT 4560 11407 4487 11359
$$
HENRY000
WWUS55 KMSO 222114
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
314 PM MDT TUE JUL 22 2008
IDC049-059-MTC081-222124-
/O.EXP.KMSO.SV.W.0017.000000T0000Z-080722T2115Z/
IDAHO ID-LEMHI ID-RAVALLI MT-
314 PM MDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RAVALLI...LEMHI
AND SOUTHEASTERN IDAHO COUNTIES EXPIRES AT 315 PM MDT/215 PM PDT/...
THE STORM HAS EXITED THE AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING/800 PM PDT TUESDAY EVENING/ FOR EAST CENTRAL IDAHO.
LAT...LON 4473 11410 4474 11423 4485 11421 4472 11439
4467 11437 4457 11448 4464 11473 4481 11482
4488 11474 4517 11473 4519 11508 4584 11403
4550 11376 4532 11373 4504 11344 4488 11346
4479 11333 4482 11323 4472 11315 4448 11381
TIME...MOT...LOC 2114Z 235DEG 37KT 1507 3131 1447 3190
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:22 AM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 22, 9:22 AM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 922 AM MDT TUE JUL 22 2008 .DISCUSSION...THE VERY MOIST SYSTEM IS STILL ON TRACK FOR THE CLEARWATERS EASTWARD ACROSS WEST CENTRAL MONTANA TODAY AND TONIGHT. MOISTURE IS ALREADY STREAMING INTO THE REGION THIS MORNING WITH SHOWERS ON THE INCREASE ACROSS THE CLEARWATERS...BITTERROOTS... SAPPHIRES AND PINTLAR REGION. WE ARE INCREASING THE SHOWERS IN THE FORECAST THIS MORNING ACROSS THE ABOVE MENTIONED AREAS. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL EXIST THIS AFTERNOON. HOWEVER...WITH ALL THE CLOUDS AND LACK OF STRONG HEATING...THE MORE LIKELY SCENARIO WILL BE WIDESPREAD SHOWERS AND SCATTERED MODERATE INTENSITY THUNDERSTORMS WITH ONLY ISOLATED SEVERE. THE ONLY AREA THAT MAY NOT SEE MANY SHOWERS OR STORMS IS THE FAR NORTHWEST CORNER OF MONTANA FROM ROUGHLY FROM THOMPSON FALLS NORTHWARD. && .AVIATION...AN UPPER LOW PRESSURE SYSTEM WILL INCREASE THE MOISTURE ACROSS THE REGION TODAY AND TONIGHT. INITIALLY THIS MAY LEAD TO SOME VISIBILITY REDUCTIONS AROUND SHOWERS...BUT TRANSITION TO HIGHER PEAK OBSCURATIONS BY LATER IN THE DAY AND THEN FINALLY SOME VALLEY FOG AND LOW CLOUD DEVELOPMENT TONIGHT. && .PREV DISCUSSION... /ISSUED 408 AM MDT TUE JUL 22 2008/ ..ACTIVE THUNDERSTORM DAY ESPECIALLY OVER WEST CENTRAL AND SOUTHWEST MT AND LEMHI COUNTY IDAHO... DISCUSSION...AN APPROACHING LOW PRESSURE SYSTEM OVER NORTHERN CA AND MONSOON MOISTURE PUSHING INTO THE NORTHERN ROCKIES TODAY WILL BRING AN ACTIVE SHOWER AND THUNDERSTORM DAY OVER IDAHO AND WESTERN MT. SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTH CENTRAL ID...LEMHI COUNTY AND SOUTHWEST MT THIS MORNING. SHOWERS AND THUNDERSTORMS WILL PUSH INTO NORTHWEST MT IN THE AFTERNOON...BUT THE CONCENTRATION OF STORMS ARE EXPECTED TO REMAIN FROM THE I-90 CORRIDOR SOUTHWARD. THESE STORMS IN THE SOUTH HAVE THE POTENTIAL TO BECOME STRONG BRIEFLY IN THE AFTERNOON. HEAVY RAIN...SMALL HAIL AND GUSTY WINDS CAN BE EXPECTED THROUGHOUT THE AREA IN THE AFTERNOON. HOWEVER...SOUTH OF MISSOULA LARGER HAIL AND STRONG WINDS ARE POSSIBLE AS GREATER INSTABILITY COMBINED WITH SPEED SHEAR ALOFT PROVIDES A BRIEF PERIOD OF STRONG STORM POTENTIAL. AS THE LOW PRESSURE SYSTEM MOVES OVER NORTHWEST MT DURING THE EVENING HOURS TONIGHT...SHOWERS AND THUNDERSTORMS WILL DIMINISH IN THE SOUTH BUT CONTINUE UP NORTH FOR SEVERAL HOURS AFTER MIDNIGHT. SHOWER AND THUNDERSTORM ACTIVITY SHOULD END MOST AREAS BY DAYBREAK WEDNESDAY WITH THE EXCEPTION OF IN GLACIER PARK WHERE ACTIVITY SHOULD LINGER. ON WEDNESDAY...THE UPPER LOW MOVES INTO EASTERN MT BUT ANOTHER TROUGH WILL APPROACH THE AREA FROM THE WEST IN THE AFTERNOON. ENOUGH RESIDUAL MOISTURE AND INSTABILITY WILL REMAIN OVER THE AREA FOR A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS BY LATE AFTERNOON. THURSDAY THROUGH TUESDAY...HIGH PRESSURE WILL AGAIN TAKE HOLD OF THE NORTHERN ROCKIES STARTING ON THURSDAY. THE RIDGE AXIS WILL BE OVER THE NORTHERN ROCKIES ON THURSDAY PLACING THE ENTIRE AREA UNDER MOSTLY SUNNY SKIES AND DRY CONDITIONS. THE RIDGE AXIS WILL MOVE EAST OF THE AREA ON FRIDAY CAUSING THE UPPER LEVEL FLOW TO AGAIN BECOME SOUTHWESTERLY. THIS FLOW PATTERN WILL ALLOW FOR A CHANCE OF THUNDERSTORMS MAINLY IN SOUTHWEST AND ALONG THE DIVIDE OF WESTERN MONTANA. A SURFACE THERMAL BOUNDARY LOOKS TO HELP INCREASE THE INSTABILITY IN THE AFOREMENTIONED AREAS ON FRIDAY...HOWEVER...MOISTURE WILL BE LIMITED SO ANY STORMS THAT DEVELOP WILL LIKELY BE OF THE HIGH BASE NATURE. MODELS BEGIN TO DISAGREE WITH THE STRENGTH AND PLACEMENT OF THE RIDGE OVER THE CENTER OF THE COUNTRY FOR THE WEEKEND ONWARD. THE PLACEMENT OF THIS RIDGE WILL BE CRUCIAL IN DISTINGUISHING BETWEEN A DRY PATTERN...OR A MOIST MONSOONAL TYPE THUNDERSTORM SCENARIO. AT THIS TIME WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE WEEKEND AND THE BEGINNING OF THE WEEK. AVIATION...SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED TO APPROACH KSMN AND KBTM TERMINALS THIS MORNING BY 18Z...KMSO BY 21Z AND KGPI BY 00Z TODAY. ALL STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. HOWEVER...KSMN AND KBTM TERMINALS MAY EXPERIENCE STRONGER STORMS WITH LARGER HAIL AND STRONGER WINDS BETWEEN 21Z AND 00Z. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH OVER KSMN AND KBTM TERMINALS BETWEEN 03Z AND 06Z AND KMSO AND KGPI AFTER 09Z. IMPROVED CONDITIONS CAN BE EXPECTED BY 12Z WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN LATE WEDNESDAY AFTERNOON MAINLY AT KGPI AND KMSO TERMINALS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...BAUCK LONG TERM....KITSMILLER AVIATION...HENRY
Hazardous weather outlook, Jul 22, 10:36 AM MDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1036 AM MDT TUE JUL 22 2008 IDZ009-010-MTZ006-007-231100- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 1036 AM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE NORTH CENTRAL IDAHO AND WRN MONTANA TODAY AND TONIGHT. AS IT PASSES...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVER LEMHI COUNTY AND SPREAD NORTHEAST INTO SW MONTANA THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WITH ANY STORM THAT DEVELOPS WILL BE FOR LARGE HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005>008-MTZ002>005-043-231100- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- POTOMAC/SEELEY LAKE REGION- 1036 AM MDT TUE JUL 22 2008 /936 AM PDT TUE JUL 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN ROCKIES TODAY. AS THIS SYSTEM PASSES THROUGH THE AREA...WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND LAST INTO THE EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LAST LONGER...A FEW HOURS AFTER MIDNIGHT IN NORTHWEST MONTANA. HEAVY RAIN SHOWERS...GUSTY WINDS AND SMALL HAIL WILL ALL BE POSSIBLE NEAR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER TROUGH OF LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY AFTERNOON WITH A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:28 AM MDT | Flash Flood Watch | MSO | Idaho, Lemhi | 6 hr |
| Jul 22, 2:02 PM MDT | Flash Flood Warning | MSO | Idaho, Lemhi | 74 min |
| Jul 22, 3:43 PM MDT | Severe Thunderstorm Warning | MSO | Lemhi | 14 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2008Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.